Hail, Volusia
- When
- July 17, 1:58 PM EST
- Where
- Volusia County, 2 mi S of De Land
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.000, -81.300
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 1:05 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 205 PM EDT MON JUL 17 2006 .DISCUSSION... TONIGHT... LATEST SATELLITE IMAGES AND BUOY DATA INDICATED A DIFFUSE SURFACE TROUGH OUR NORTHERN FORECAST AREA (FA) WHILE THE UPPER TROUGH WAS OVER SOUTHERN FLORIDA. COMBINATION OF VORTICITY MAXES CROSSING OVERHEAD AND PRECIPITABLE WATER VALUES REMAINING ABOVE THEIR CLIMO 1.8 INCHES WILL PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS FIRST PART OF TONIGHT. PRECIP SHOULD END AFTER MIDNIGHT AS HIGH PRESSURE BEGINS TO BRIDGE...MOVE UP THE PENINSULA...THE DECAYING SURFACE TROUGH LYING OVER SOUTHERN FLORIDA AND THE 2 PLUS INCH AREA OF HIGH PRECIPITABLE WATER MOVES OFF TO THE SOUTHWEST. TUE...GFS AND NAM IN DISAGREEMENT WITH REGARD TO MEAN LAYER MOISTURE FIELD. THIS IS MOST LIKELY DUE TO THE NAMS DEPICTION OF SURFACE LOW PRESSURE OFF THE CAROLINAS AND SUBSEQUENT DRY AIR ADVECTION BEHIND THIS SYSTEM. WHILE NHC DOES INDICATE THAT CONDITIONS ARE SOMEWHAT FAVORABLE FOR THIS SYSTEM TO GRADUALLY ACQUIRE TROPICAL CHARACTERISTICS...THE NAM IS LIKELY TOO AGRESSIVE WITH ITS DEVELOPMENT. HAVE OPTED TO FOLLOW THE GFS WHICH WOULD RESULT IN DEEPER TROPICAL MOISTURE AND HIGHER PRECIPITATION CHANCES ACROSS THE FORECAST AREA. AXIS OF THE SEMI-PERMANENT ATLANTIC RIDGE WILL BE DRAPED ACROSS THE CENTRAL PENINSULA...PLACING BEST CHANCES FOR AFTERNOON CONVECTION ACROSS THE INTERIOR COUNTIES. REMNANT MID-LEVEL TROUGH AXIS MAY ALSO SUPPORT SOME STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING. WED-MON...ATMOSPHERE WILL REMAIN RELATIVELY MOIST WITH PRECIPITATION COVERAGE DEPENDENT ON POSITION OF THE RIDGE AXIS AND RESULTANT STEERING FLOW. ONSHORE FLOW THROUGH THE END OF THE WEEK WILL GRADUALLY BECOME OFFSHORE SAT AS A BROAD TROUGH MOVING INTO THE UPPER MIDWEST AND NORTHEAST WEAKENS THE RIDGE ACROSS THE DEEP SOUTH. THIS WILL KEEP CONVECTION FOCUSED ACROSS THE NORTHERN AND COASTAL COUNTIES INTO EARLY NEXT WEEK. && .MARINE... TONIGHT...ONCE THE SEA BREEZE INFLUENCE DIMINISHES NEAR THE COAST EXPECTING LIGHT SOUTHWEST WINDS AS RIDGE AXIS BEGINS MOVING UP THE PENINSULA. NO MARINE CONCERNS OVER THE NEXT SEVERAL DAYS AS THE FORECAST AREA REMAINS UNDER THE INFLUENCE OF THE ATLANTIC RIDGE. ONSHORE FLOW GENERALLY 5 TO 10 KT AND 2-3 FT SEAS CAN BE EXPECTED. && .AVIATION...AREAS OF MVFR CONDITIONS OVER THE INTERIOR IN/NEAR STORMS AND SHOWERS. EXPECT MAINLY VFR CONDITIONS AREAWIDE AFTER MIDNIGHT AS DEBRIS CLOUDS DISSIPATE. MVFR FOG POSSIBLE NEAR AREAS OF LIGHT WINDS AND WHERE RAIN OCCURRED. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 88 74 88 / 30 50 20 50 MCO 75 90 74 90 / 40 60 30 60 MLB 74 88 75 88 / 30 50 30 50 VRB 72 89 74 87 / 30 50 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WIMMER LONG TERM....HIRSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 607 AM EDT MON JUL 17 2006 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 172100- COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM- COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE- WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 607 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORM IMPACT... A COMBINATION OF DEEPER MOISTURE IN PLACE AND AN UPPER DISTURBANCE WILL PRODUCE A HIGHER COVERAGE OF STORMS TODAY AND THEY WILL DEVELOP EARLIER. THE EAST COAST SEA BREEZE WILL OVERCOME THE LIGHT OFFSHORE FLOW AND PUSH SLOWLY INLAND DURING THE AFTERNOON...FIRST ALONG THE TREASURE COAST THEN WORKING ITS WAY UP TO VOLUSIA COUNTY. THE BEST CHANCE FOR STORMS WILL OCCUR OVER NORTHERN SECTIONS INCLUDING ORLANDO METRO. THE LOWEST CHANCE FOR STORMS WILL BE ALONG THE TREASURE COAST OF MARTIN AND ST LUCIE COUNTIES. THE EAST COAST SEA BREEZE WILL INTERACT WITH NUMEROUS BOUNDARIES AS IT PUSHES INLAND. IN ADDITION...STORMS OVER NORTH FLORIDA WILL BE STEERED SLOWLY SOUTHWARD TOWARD LAKE AND VOLUSIA COUNTIES. A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS AROUND 45 MPH AND FREQUENT TO EXCESSIVE LIGHTNING STRIKES. ...FLOOD IMPACT... A COMBINATION OF DEEP MOISTURE AND SLOW ERRATIC STORM MOVEMENT ENHANCES THE THREAT FOR EXCESSIVE RAINFALL AMOUNTS. AS A RESULT...A FEW LOCATIONS ESPECIALLY OVER INTERIOR SECTIONS MAY EXPERIENCE TORRENTIAL RAINFALL WITH 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS IS LIKELY TO PRODUCE TEMPORARY FLOODING OF SOME ROADS AND INTERSECTIONS AS WELL AS LOW LYING AREAS ESPECIALLY IN URBAN SETTINGS. MOTORISTS SHOULD SLOW DOWN IF THEY ENCOUNTER HEAVY RAIN TO REDUCE THE RISK OF HYDROPLANING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... LOW LEVEL RIDGE AXIS LIFTS BACK NORTH OF THE AREA MID WEEK WHICH WILL BRING A RETURN OF DEEP ONSHORE FLOW AND LOWER COVERAGE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND REPORT RAINFALL AMOUNTS GREATER THAN 3 INCHES TO THE NATIONAL WEATHER SERVICE. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 229 PM EDT MON JUL 17 2006 FLZ045-046-141-147-171915- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE- 229 PM EDT MON JUL 17 2006 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL NORTHWESTERN BREVARD COUNTY...EAST CENTRAL ORANGE COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES SOUTHWEST OF SCOTTSMOOR AND MAYTOWN...MOVING SOUTHWEST AT 5 MPH. THE STORMS WILL MOVE ACROSS EASTERN PORTIONS OF SEMINOLE AND ORANGE COUNTY THE NEXT 45 MINUTES. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IF ANY OF THE STORMS STRENGTHEN FURTHER...WARNINGS WILL BE ISSUED. 67
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 243 PM EDT MON JUL 17 2006 FLZ041-044-046-171930- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE- 243 PM EDT MON JUL 17 2006 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND SMALL HAIL NORTHEASTERN LAKE COUNTY...NORTHWESTERN SEMINOLE COUNTY...SOUTHWESTERN VOLUSIA COUNTY... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORANGE CITY...MOVING SOUTH AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE DE BARY AND MIDWAY. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519501.